Texas, 2020

Drought in Texas, September 1 to 30, 2020

September 1 to 30, 2020 · NWS EWX · 2 events in 2 counties and zones

Above normal rainfall during September improved drought conditions across South Central Texas. Uvalde County recovered from Extreme (D3) to Severe (D2) Drought and Zavala County remained in D2.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Above normal rainfall during September improved drought conditions across South Central Texas. Uvalde County recovered from Extreme (D3) to Severe (D2) Drought and Zavala County remained in D2. Uvalde was under Stage 1 water restrictions. Zavala had an outdoor burn ban in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 31, 5:26 PM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Aug 31, 5:26 PM CST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
626 PM CDT Mon Aug 31 2020

.AVIATION...
Line of showers and storms northwest of DRT is expected to weaken
before reaching DRT this evening. Breezy conditions across TAF sites
this evening and expected to persist late tonight with sustained
south to southeasterly winds around 12 to 15 mph and gusts upwards of
20 mph. Winds relax slightly overnight and MVFR ceilings look to
build in for all sites. There certainly is enough moisture pooled
over the region to support IFR ceilings but the limiting factor will
be elevated winds. If winds can relax enough early tomorrow morning,
could see patches of IFR develop just before daybreak, most likely
for I-35 sites. VFR ceilings return tomorrow as well as another
breezy day.

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT Mon Aug 31 2020/

SHORT TERM (Tonight through Tuesday Night)...
Heat advisory conditions continue through Tuesday. The Heat Advisory
has been extended through 8 PM Tuesday for all of South Central
Texas with the exception of the western Hill Country. Heat index
values are forecast to range from 108 to 112 degrees, with isolated
spots reaching 113 to 115 on Tuesday afternoon.

In the meantime, there is a slight chance for storms across the far
southeast part of the region through early this evening. Another
area of interest for this evening could be found across the Trans-
Pecos if storms do develop ahead of a surface trough. HiRes models
have been picking up on this feature for the last several runs and
bring isolated storms across far northwest Val Verde County.

By Tuesday as you all know, the heat is back on. However, an upper
level disturbance is forecast to drop from the Four Corners region
into the Southern Plains on Tuesday and into Central Texas by
Wednesday. This feature, in combination with abundant tropical
moisture in place and moderate instability, is forecast to produce
scattered to numerous showers and thunderstorms as early as late
Tuesday afternoon across the northwest part of the local area.

HiRes models are in good agreement on a large storm complex dropping
across the Hill Country on Tuesday night. SPC Convective Outlook Day
2 highlights a Marginal Risk of severe storms along and northwest of
a Georgetown to Medina to Del Rio line. The main hazard for this
period is likely to be strong to damaging wind gusts. Also, can't
rule out isolated flash flooding as pwats are forecast to be running
around 2.0 to 2.25 inches, especially across the northern part of the
Hill Country. The storm complex could push across some portions of the
I-35 corridor late Tuesday night through Wednesday morning.

LONG TERM (Wednesday through Monday)...
Wednesday's forecast will be highly conditional on what happens with
the convective evolution Tuesday night. There may be ongoing organized
storms to start the day Wednesday across portions of the CWA,
however convective allowing models vary considerably in the location
of where this occurs. The greatest chances look to occur from
Central Texas and the northern Hill Country, trailing back to the
southwest, closer to the mid level forcing in the southwest flow
aloft. But of course mesoscale influences will likely play a role on
Wednesday's forecast.

The struggles continues with the upper level pattern solution in the
long term, and the forecast confidence Wednesday and beyond remains
low. The 12Z GFS continues to be the farthest east with the upper
level trough, reaching Arkansas and East Texas by Thursday night
before retrograding back southwest over the weekend. The 12Z ECMWF,
Canadian, UKMET, and NAM are farther west with the trough, with the
ECMWF eventually having the closed low slide south into portions of
the southern Edwards Plateau by Thursday night before retrograding
back west toward the Big Bend on Friday. The eventual evolution of
the closed low and trough will have a big influence on timing and
placement of showers and storms Wednesday night through Saturday. It
appears the high PoPs Wednesday night may remain west of I-35, but
Thursday through Saturday may expand through much of the CWA. PoPs
will remain capped at less than 50% for the time being until forecast
confidence in the upper level pattern increases.

With the lower heights and trough over Texas, as well as increased
cloud cover and rain chances, temperatures won't be as oppressive as
recent, with high temperatures cooling into the low to mid 90s by
Friday and continuing into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81 100  78  97  77 /  -   10  20  40  30
Austin Bergstrom Intl Airport  81  99  77  97  76 /  -   10  20  30  20
New Braunfels Muni Airport     81  99  77  98  77 /  -   -   20  30  20
Burnet Muni Airport            79  98  75  92  74 /  -   20  40  50  40
Del Rio Intl Airport           82 102  79  97  77 /  -   20  50  30  40
Georgetown Muni Airport        81 100  77  96  76 /  -   10  30  50  30
Hondo Muni Airport             80 102  77 100  75 /   0  -   30  30  30
San Marcos Muni Airport        80  99  77  98  76 /  -   -   20  30  20
La Grange - Fayette Regional   81 100  80 100  78 /  10  -   -   10  10
San Antonio Intl Airport       81 100  78  99  77 /  -   -   20  30  20
Stinson Muni Airport           81 100  79  99  78 /  -   -   20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Tuesday for Atascosa-Bandera-Bastrop-
Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-
Gonzales-Guadalupe-Hays-Karnes-Kendall-Kinney-Lavaca-Lee-Llano-
Maverick-Medina-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

&&

Short-Term/Aviation...EWilliams
Long-Term...Platt
Hazardous weather outlook, Aug 31, 1:35 PM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
235 PM CDT Mon Aug 31 2020

TXZ171>173-183>194-202>209-217>225-228-020100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
235 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A Heat Advisory is in effect for all of South Central Texas except higher
elevations in the Hill Country and Edwards Plateau. Expect Heat
index values of 108 to 113.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Heat Advisory will be in effect until 8 pm on Tuesday for all
of South Central Texas except higher elevations in the Hill
Country and Edwards Plateau. Expect Heat index values of 109 to
114.

There is a marginal risk for severe storms late Tuesday night
across the Edwards Plateau and Hill Country. A few storms could
become severe, producing damaging winds. Brief, heavy rain is also
possible with some storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Uvalde

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

Above normal rainfall during September improved drought conditions across South Central Texas. Uvalde County recovered from Extreme (D3) to Severe (D2) Drought and Zavala County remained in D2. Uvalde was under Stage 1 water restrictions. Zavala had an outdoor burn ban in effect.

Drought, Zavala

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Zavala forecast zone
Reported by
Drought Monitor
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

Above normal rainfall during September improved drought conditions across South Central Texas. Uvalde County recovered from Extreme (D3) to Severe (D2) Drought and Zavala County remained in D2. Uvalde was under Stage 1 water restrictions. Zavala had an outdoor burn ban in effect.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920846, 920847.